Alert archive / New York / Coastal Flood Statements in 2018
Coastal Flood Statement 33, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Aug 14, 2018, 3:41 AM EDT for Nassau County, Queens County, New York. It took effect at Aug 14, 2018, 11:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2018, 3:41 AM EDT (07:41 UTC)
- In effect from
- Aug 14, 2018, 11:00 AM EDT
- Expired
- Aug 15, 2018, 1:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted.
468 WHUS41 KOKX 140741 CFWOKX Coastal Hazard Message National Weather Service New York NY 341 AM EDT Tue Aug 14 2018 ...Minor coastal flood benchmarks may be reached at high tide during the day and again tonight... NYZ178-179-142030- /O.NEW.KOKX.CF.S.0033.180814T1500Z-180815T0500Z/ Southern Queens-Southern Nassau- 341 AM EDT Tue Aug 14 2018 ...Isolated minor coastal flooding possible during the high tide today and again tonight... * LOCATIONS...Vulnerable locales along the south shore bays of Queens and Nassau counties. * TIDAL DEPARTURE...General 1/2 to 1 ft above astronomical tides, but locally 1 1/2 ft above. * COASTAL FLOOD IMPACTS...Brief minor flooding of the most vulnerable locations near the waterfront and shoreline. * TIMING...During the next two high tide cycles, the first around noon, and again tonight around midnight. && $$ PW
1 follow-up statement
280 WHUS41 KOKX 142011 CFWOKX Coastal Hazard Message National Weather Service New York NY 411 PM EDT Tue Aug 14 2018 ...Minor coastal flood benchmarks may be reached at high tide tonight... NYZ178-179-150500- /O.CON.KOKX.CF.S.0033.000000T0000Z-180815T0500Z/ Southern Queens-Southern Nassau- 411 PM EDT Tue Aug 14 2018 ...Isolated minor coastal flooding possible during the high tide tonight... * LOCATIONS...Vulnerable locales along the south shore bays of Queens and Nassau counties. * TIDAL DEPARTURE...General 1/2 to 1 ft above astronomical tides, but locally 1 1/2 ft above. * COASTAL FLOOD IMPACTS...Brief minor flooding of the most vulnerable locations near the waterfront and shoreline. * TIMING...During tonight's high tide cycles, around midnight. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Aug 14, 3:29 AM EDT, 12 minutes earlier.
Area forecast discussion, Aug 14, 3:29 AM EDT, 12 minutes before
Area Forecast Discussion National Weather Service New York NY 329 AM EDT Tue Aug 14 2018 .SYNOPSIS... A slow moving low pressure system will be in the vicinity today, then exit eastward tonight. Weak high pressure will then slide across Wednesday into Thursday night. This will give way to a frontal system and low pressure late Friday or Friday night. Weak high pressure builds to the north this weekend and into next week as a frontal boundary remains stalled just south of the area. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 500mb low begins to open up and fill as it passes through central NY by late in the day. Cyclonic flow aloft, lift from shortwaves embedded in the flow around the upper low, and perhaps lift from the left exit region of an upper jet streak will help initiate showers and thunderstorms. The best combination of lift and instability occurs late this morning into the afternoon, so expecting convective activity to increase during this period. Shear and CAPE profiles are not exactly conducive to a significant severe weather threat, but an isolated strong gust or two cannot be ruled out. PWATs will be lower than yesterday's levels, but high enough for heavy rainfall. With upper low's forward/eastward motion faster than the past couple of days, it should be a little harder for storm cells to continually track over the same locations, mitigating the flash flooding threat. Thinking is that the better chances of training or slower moving cells will occur to our north based on the expected track of the upper low and what's been happening relative to its position. That said, it won't take as much rain as usual to get some form of flooding due to the amount of rain that has fallen recently. After collaboration with the surrounding offices, will hold off on issuing a flash flood watch at this time. There is a moderate risk for rip current development today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Showers and storms exit east tonight with the low aloft and a surface trough shifting out of the tri-state area. Dry for the late night hours, and dewpoints will be dropping into the 60s. For Wednesday, partly to mostly sunny with high pressure ridging. Forecast 850mb temps are 16-17C, and with a westerly flow, highs in the upper 80s to low 90s across most spots. The westerly flow and dewpoints aloft should help mix out surface dewpoints in the afternoon, so have gone slightly below guidance. Heat indices should therefore be just a degree or two higher than the actual temperature. Spotty 95 degree heat index values could occur in the city and immediate surrounding suburbs, but not enough coverage for heat advisory consideration. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Aloft, ridge builds ahead of next shortwave Wednesday night through Friday. The shortwave will result in lowering heights across the northeast this weekend before ridge builds Monday. At the sfc, high pressure builds Wednesday night-Thursday. An area of low pressure then tracks across the Great Lakes region Thursday night and Friday, passing to the north. A warm front lifts to the north ahead of the low early Friday, followed by a cold front that looks to pass Friday night or early Saturday per global model consensus. The front slowly traverses across the area Saturday, and remains stalled just south of the area Sat night-Monday as waves of low pressure ride along it. In the meantime, weak high pressure builds to the northwest. As for sensible weather, dry conditions Wed night-Thursday will give way to an increasing chance for showers/thunderstorms Friday and into Friday night. With marginal instability in place, thunder mention remains in the forecast, and cannot rule out heavy downpours as PW values rise and exceed 2 inches as progged by global models. In general, dry conditions are anticipated later Saturday through Monday, with perhaps an isolated shower/thunderstorm through this period. As for temps, Thursday will be a hot day with many locations reaching or exceeding 90 degrees. Even coastal locations should reach 90 with westerly flow expected. This could result in heat indices in the middle 90s. On Friday, temps will be warm to hot, but more cloud cover and southerly flow ahead of the cold front should keep 90 degree temperature readings confined to NYC metro, and metro NJ. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... Low pressure and an attendant stationary front will lift north this morning. An upper level low will approach this afternoon. IFR cigs possible at the NYC metros and KISP late tonight til around sunrise just before the front jumps northward and southerly flow commences. Gradual improvement through MVFR and then VFR expected after sunrise and into early afternoon, with S-SW flow around 10 kt, and some G15-18KT at the NYC metros and KISP. As the upper low approaches, chances for tstms with IFR conds and gusty/erratic winds should increase after 18Z-20Z from the NYC metros north/west. Some of this activity could make it to KBDR/KISP toward evening. .OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY... .Tonight...MVFR conds possible in leftover showers and isold tstms, manly in the evening. .Wednesday-Thursday...Mainly VFR. .Friday...MVFR or lower conds possible in late day/evening showers/tstms from the NYC metros north/west. .Saturday...Mainly VFR. && .MARINE... Winds and seas will remain below SCA levels today although any tstms that develop could produce locally hazardous conditions. A brief period of increasing southwesterly flow tonight into early Wednesday could produce waves close to 5 ft, but will hold off on any SCA issuance. Winds and seas remain relatively tranquil Wednesday night through Thursday night as weak high pressure builds. Southerly winds increase somewhat Friday into Friday night ahead of low pressure and a cold front. At this time, expect winds to remain below 25 kt, and seas to remain just below 5 ft over the ocean waters. Non ocean waters remain safely below SCA thresholds. On Saturday, winds lighten as they shift to the west behind the front, and seas will subside. && .HYDROLOGY... An approaching frontal system could produce showers/tstms with heavy rain Friday afternoon and evening. Given PW increasing to over 2 inches and deep layer SW flow nearly parallel to the approaching frontal boundary, there is potential for heavy rain with individual cells and also training of cells, mainly from the NYC metro area north/west. && .TIDES/COASTAL FLOODING... Astronomical tide levels will be very close today and again tonight. As such, will issue a coastal flood statement for tidal locations along southern Nassau, and southern Queens, along the south shore back bays. This is based on what was observed with the earlier high tide cycle. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/PW NEAR TERM...JC SHORT TERM...JC LONG TERM...PW AVIATION...JMC MARINE...JC/PW HYDROLOGY...JC/PW TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Aug 14, 3:39 AM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 339 AM EDT Tue Aug 14 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 339 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. There is at least an isolated risk for flash flooding today into this evening with the development of heavy showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-151000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 339 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:29 PM EDT | Special Weather Statement | OKX | Orange | 61 min |
| Aug 14, 3:27 PM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 63 min |
| Aug 14, 3:30 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 2 hr |
| Aug 14, 3:30 PM EDT | Special Marine Warning | OKX | 30 min | |
| Aug 14, 4:01 PM EDT | Flash Flood Warning | OKX | Bronx, Kings, New York, Queens | 48 min |
| Aug 14, 4:30 PM EDT | Special Weather Statement | OKX | Nassau | 45 min |
| Aug 14, 4:57 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens | 89 min |
| Aug 14, 5:34 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 64 min |
| Aug 14, 5:44 PM EDT | Special Weather Statement | OKX | Nassau | 46 min |
Nearby
Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.